Alert archive / Puerto Rico / Flash Flood Warnings in 2011

Flash Flood Warning 125, NWS JSJ

August 23, 2011

NWS JSJ issued this flash flood warning at Aug 23, 2011, 8:05 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2011, 8:05 PM CDT (01:05 UTC)
Expired
Aug 23, 2011, 11:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 48 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WGCA52 TJSJ 240105
FFWSJU
PRC037-053-069-089-103-240400-
/O.NEW.TJSJ.FF.W.0125.110824T0105Z-110824T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
905 PM AST TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CEIBA
     NAGUABO
     FAJARDO
     LUQUILLO
     HUMACAO

* UNTIL MIDNIGHT AST

* AT 859 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THE HEAVY RAIN IN A RAINBAND MOVING SLOWLY EASTWARD OVER EXTREME   
  EASTERN PUERTO RICO WILL ENGULF THE WARNED AREA. THE FAJARDO RIVER 
  IS EXPECTED TO ENTER FLOOD STAGE BEFORE 10 PM AST. FLOODING IS     
  HIGHWAY 53 WHERE IT CROSSES THE RIVER IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1837 6557 1839 6560 1835 6562 1834 6557
      1832 6562 1827 6562 1826 6558 1821 6559
      1817 6569 1818 6572 1815 6572 1815 6575
      1811 6577 1812 6578 1838 6572 1837 6566
      1841 6559

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
789 
WGCA72 TJSJ 240354
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1154 PM AST TUE AUG 23 2011

PRC037-053-069-089-103-240401-
/O.EXP.TJSJ.FF.W.0125.000000T0000Z-110824T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-NAGUABO PR-CEIBA PR-FAJARDO PR-HUMACAO PR-
1154 PM AST TUE AUG 23 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT AST FOR HUMACAO...
FAJARDO...CEIBA...NAGUABO AND LUQUILLO MUNICIPALITIES...

DOPPLER RADAR INDICATES THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED OR MOVED AWAY. HOWEVER...RESIDENTS AND MOTORISTS 
ACROSS THESE AREAS SHOULD BE ALERT TO PONDING OF WATER ON ROADWAYS 
AND ALLOW TIME FOR STREAMS...CREEKS AND RIVERS TO RETURN TO NORMAL 
LEVELS.

ALTHOUGH...THIS FLOOD WARNING WILL EXPIRE...A FLASH FLOOD WATCH 
REMAINS IN EFFECT.

LAT...LON 1837 6557 1839 6560 1835 6562 1834 6557
      1832 6562 1827 6562 1826 6558 1821 6559
      1817 6569 1818 6572 1815 6572 1815 6575
      1811 6577 1812 6578 1838 6572 1837 6566
      1841 6559

$$

23

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:38 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 23, 2:38 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
338 PM AST TUE AUG 23 2011

.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE FROM IRENE WILL FILL
IN OVER THE ATLANTIC JUST NORTH OF THE GREATER ANTILLES DURING THE
REST OF THE WEEK. MEANWHILE A TUTT LOW LOCATED 1050 MILES EAST
NORTHEAST OF SAN JUAN WILL MOVE NORTHWEST TO A POSITION 750 MILES
NORTHEAST OF SAN JUAN BY FRIDAY. IT IS EXPECTED TO BECOME
STATIONARY OVER THE WEEKEND AND JOIN A STRONG TROUGH EARLY NEXT
WEEK. HIGH PRESSURE WILL BUILD IN NEXT WEEK.

AT MID LEVELS...EFFECTS FROM IRENE WILL FADE BY WEDNESDAY NIGHT
WITH A WEAK LOW 650 MILES NORTHEAST OF PUERTO RICO ALSO MOVING
TOWARD THE NORTHWEST AND DISSIPATING BY SUNDAY. A WEAK LOBE OF THIS
LOW WILL LINGER NEAR PUERTO RICO AND SHIFT WESTWARD OVER THE
WEEKEND. ELSEWHERE HIGH PRESSURE IN THE CENTRAL ATLANTIC SHIFTS
INTO THE WESTERN ATLANTIC FOLLOWING THE PASSAGE OF IRENE DURING
THE NEXT 7 DAYS.

AT LOWER LEVELS...RAIN BANDS FROM IRENE...CURRENTLY JUST NORTH OF
HAITI...CONTINUE OVER THE LOCAL AREA...ESPECIALLY PUERTO
RICO...AND MOISTURE FLOW OUT OF THE SOUTHEAST CONTINUES OVER THE
AREA THROUGH THURSDAY. DRIER AIR MAY ENTER FROM THE NORTHEAST IN A
LOBE OF THE SURFACE HIGH OVER THE CENTRAL ATLANTIC...BUT IT IS
FOLLOWED BY MORE DEEP MOISTURE OVER THE WEEKEND IN A WEAK TROUGH
EXTENDING SOUTH SOUTHWEST OUT OF A LOW ALSO NOTED AT MID LEVELS.
HIGH PRESSURE THEN WEAKLY EXTENDS INTO THE NORTHEAST CARIBBEAN
UNTIL MID WEEK NEXT WEEK.

&&

.DISCUSSION...CURRENTLY A RAIN BAND FROM HURRICANE IRENE EXTENDS
ACROSS PUERTO RICO FROM JUST NORTH OF THE DOMINICAN REPUBLIC
ACROSS AGUADA AND PONCE AND SOUTH INTO THE CARIBBEAN. A NATIONAL
WEATHER SERVICE EMPLOYEE REPORTED MAMMATUS IN THE VICINITY OF
MAYAGUEZ AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NUMBER OF VORTICES AND POSSIBLY TORNADOES...WATER SPOUTS OR FUNNEL
CLOUDS IN THE BAND. VERY HEAVY RAIN IS NOW MOVING NORTH OVER THE
CENTRAL PORTION OF PUERTO RICO AS THIS EXTRAORDINARY RAINFALL
EVENT CONTINUE OVER THE ISLAND. SHOWERS AND THUNDERSTORMS ARE ALSO
SCATTERED ACROSS EASTERN PUERTO RICO...AND NEAR SAINT CROIX.

CURRENT INDICATIONS ARE THAT THE RAIN BANDS WILL CONTINUE FOR
ANOTHER 24 HOURS OVER THE AREA. MOIST FLOW FROM THE SOUTHEAST WILL
ALSO AID IN LOCAL SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH
THURSDAY...GRADUALLY EVOLVING INTO A MORE NORMAL EASTERLY FLOW
PATTERN FAVORABLE TO INLAND CONVECTION DURING THE AFTERNOON ON
THURSDAY. SLIGHTLY DRIER AIR ON FRIDAY MAY REDUCE OVER ALL RAINFALL
INTENSITY AND COVERAGE...BUT MOIST AIR RETURNS OVER THE WEEKEND AS
A WEAK THROUGH MOVES THROUGH THE AREA AND MORE HEAVY RAIN IS
EXPECTED...MAINLY IN THE WESTERN AND CENTRAL INTERIOR.

&&

.AVIATION...RAINBANDS ARE STILL PRODUCING WEATHER HAZARDOUS TO
AVIATION WITH LOW CEILINGS...SEVERE TURBULENCE...POSSIBLE TORNADOES
AND SCATTERED THUNDERSTORMS. MOUNTAINS OF THE LOCAL ISLANDS REMAIN
OBSCURED AND MVFR AND IFR CONDITIONS PREVAIL IN THE RAIN BANDS.
WINDS ARE 20 TO 30 KNOTS FROM THE SOUTH. CONDITIONS WILL GRADUALLY
IMPROVE BUT VFR WILL NOT LIKELY PREVAIL UNTIL THURSDAY NIGHT OR
FRIDAY MORNING.

&&

.MARINE...RAINBANDS WILL BRING GUSTY WINDS AND LOCALLY HIGHER
SEAS WITH THE POSSIBILITY OF WATER SPOUTS ESPECIALLY SOUTH OF
PONCE. PLEASE MONITOR NOAA WEATHER RADIO FOR THE LATEST WARNINGS.
GRADUAL IMPROVEMENT WILL BE NOTED THROUGH FRIDAY...HOWEVER
CONDITIONS MAY BECOME MORE UNSETTLED SATURDAY AND SUNDAY. WINDS
AND SEAS FROM THE CORE OF IRENE SHOULD ABATE BY EARLY TOMORROW
MORNING...BUT RAIN BANDS WILL CONTINUE TO PRODUCE STRONG GUSTY
WINDS AND THUNDERSTORMS WITH THE POSSIBILITY OF WATERSPOUTS THROUGH
AT LEAST WEDNESDAY NIGHT.

&&

.HYDROLOGY...RIVERS APPEAR TO HAVE CRESTED...BUT ADDITIONAL HEAVY
RAINS NOW IN PUERTO RICO WILL LIKELY SEND AT LEAST SOME OF THEM TO
HIGHER LEVELS THAN HAVE HERETOFORE BEEN EXPERIENCED WITH HURRICANE
IRENE.

&&

.CLIMATE...RAINFALL AMOUNTS HAVE EXCEEDED THE ALL-TIME AMOUNTS FOR
THE YEAR TO DATE IN SAN JUAN AND SAINT CROIX AND WE ARE NOW IN THE
NINTH WETTEST THREE-DAY PERIOD RECORDED SINCE 1898 FOR SAN JUAN
WITH 8.80 INCHES. THE WETTEST THREE DAY PERIOD WAS 10.09 INCHES
ENDING ON 14 DECEMBER 1981.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  78  90 /  60  60  60  40
STT  78  87  79  88 /  60  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALL OF PUERTO
     RICO EXCEPT CULEBRA AND VIEQUES.

     SCA...AMZ710-741.

VI...SCA...AMZ710.

&&

11/12
Hazardous weather outlook, Aug 23, 5:30 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE AUG 23 2011

AMZ710>745-PRZ001>013-241030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
630 AM AST TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF PUERTO RICO
THROUGH TUESDAY MORNING. PLEASE REFER TO SHORT TERM WARNINGS FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL LIKELY
RESULT IN RAPID RISES ON RIVERS...CREEKS AS WELL AS INCREASE THE
POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP TERRAIN.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF RAINFALL AMOUNTS GREATER THAN THREE INCHES AND FLOODING
WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-241030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
630 AM AST TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL LIKELY
RESULT IN RAPID RISES ON GUTS AS WELL AS INCREASE THE POTENTIAL
FOR MUDSLIDES IN AREAS OF STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF RAINFALL AMOUNTS GREATER THAN THREE INCHES WOULD BE
GREATLY APPRECIATED.

In the hours before

Special weather statement, Aug 23, 4:44 PM CDT, 3 hours 21 minutes before
PRC009-015-019-025-035-041-043-045-057-069-077-085-095-109-123-129-
151-232345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
544 PM AST TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 745 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CAGUAS...CIDRA...COAMO...CAYEY...COMERIO...AIBONITO...
     BARRANQUITAS...JUNCOS...SAN LORENZO...LAS PIEDRAS...ARROYO...
     PATILLAS...MAUNABO...GUAYAMA...HUMACAO...SALINAS AND YABUCOA

AT 538 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND STRONG THUNDERSTORMS ABOUT 5 MILES EAST OF
SALINAS...MOVING NORTH AT 25 MPH.  THIS LINE WILL BRING STRONG GUSTY
WINDS OF POSSIBLY 30 TO 50 MPH AND VERY HEAVY RAIN DURING THE NEXT
FEW HOURS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ER/FC
Special weather statement, Aug 23, 4:55 PM CDT, 3 hours 10 minutes before
PRC009-015-019-025-035-041-043-045-057-069-077-085-095-109-123-129-
151-232345-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
554 PM AST MARTES 23 DE AGOSTO DE 2011

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 7:45 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS

EN PUERTO RICO
     CAGUAS...CIDRA...COAMO...CAYEY...COMERIO...AIBONITO...
BARRANQUITAS...JUNCOS...SAN LORENZO...LAS PIEDRAS...ARROYO...
PATILLAS...MAUNABO...GUAYAMA...HUMACAO...SALINAS Y YABUCOA

A LAS 5:38 PM AST...EL RADAR DOPPLER INDICO UNA LINEA DE AGUACEROS Y
TRONADAS FUERTES COMO A 5 MILLAS AL ESTE DE SALINAS...MOVIENDOSE AL
NORTE A 25 MPH. ESTA LINEA TRAERA VIENTOS FUERTES DE 30 A 50 MPH Y
LLUVIA FUERTE DURANTE LAS PROXIMAS HORAS.

LLUVIAS FUERTES PUDIERAN INUNDAR AREAS DE BAJO TERRENO Y CUNETAS Y
AREAS BAJO PUENTES. EVITE ESTOS LUGARES Y NO CRUCE CARRETERAS
INUNDADAS YA QUE PUDIERA SER ARRASTRADO. AGUAS EN RIOS Y QUEBRADAS
TAMBIEN PUDIERAN ELEVARSE...POR LO TANTO BUSQUE TERRENO ALTO SI ESTA
SIENDO AMENAZADO POR AGUAS INUNDANTES.

RAYOS INTENSOS SE REPORTARON CON ESTA TORMENTA. SI SE
ENCUENTRA...MANTENGASE ALEJADO DE OBJETOS ALTOS TALES COMO ARBOLES.
MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. CUANDO SE
ENCUENTRE EN EL INTERIOR MANTENGASE ALEJADO DE VENTANAS Y PUERTAS Y
EVITE UTILIZAR TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. INTENTE
DESCONECTAR ENSERES ELECTRICOS INNECESARIOS ANTES DE QUE SE ACERQUE
LA TORMENTA.

ER/RVT

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:59 PM CDTAreal Flood WarningJSJ16 hr
Aug 23, 8:44 PM CDTSpecial Marine WarningJSJ91 min
Aug 23, 8:47 PM CDTAreal Flood WarningJSJ6 hr
Aug 23, 10:04 PM CDTAreal Flood WarningJSJ6 hr
Aug 23, 10:10 PM CDTAreal Flood WarningJSJ6 hr
Aug 24, 1:05 AM CDTAreal Flood WarningJSJ6 hr
Aug 24, 2:09 AM CDTAreal Flood AdvisoryJSJ2 hr
Aug 24, 3:51 AM CDTAreal Flood WarningJSJ7 hr
Aug 24, 3:56 AM CDTAreal Flood WarningJSJ12 hr
Aug 24, 4:35 AM CDTFlash Flood WarningJSJ3 hr
Aug 24, 5:02 AM CDTSpecial Marine WarningJSJ118 min
Aug 24, 9:37 AM CDTAreal Flood AdvisoryJSJ113 min

Nearby

Flash Flood Warnings in Puerto Rico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.